Alert archive / Tennessee / Winter Storm Warnings in 2010

Winter Storm Warning 5, NWS Morristown, TN

March 2, 20109 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this winter storm warning at Mar 2, 2010, 10:05 AM EST for 9 counties in Tennessee; Cherokee County, Clay County, North Carolina. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 2, 2010, 10:05 AM EST (15:05 UTC)
Expired
Mar 3, 2010, 3:42 AM EST
In force
18 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 15:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.1 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
677 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this winter storm warning went out at Mar 2, 7:35 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 2, 7:35 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
735 AM EST TUE MAR 2 2010

.MESOSCALE UPDATE...
CALLS FROM WISE COUNTY INDICATED THAT 1 TO 2 INCHES OF SNOW HAS
ALREADY ACCUMULATED...SO HAVE INCLUDED THEM IN THE WINTER WX
ADVISORY FOR TODAY.

.SHORT TERM (TODAY AND TONIGHT)...CURRENT SURFACE ANALYSIS SHOWS A
LOW PRESSURE SYSTEM OFF THE COAST OF THE FLORIDA PANHANDLE...WITH AN
INVERTED TROUGH EXTENDING NORTHEAST OF IT ALONG THE EASTERN
FOOTHILLS OF THE SOUTHERN APPALACHIANS. RADAR IMAGERY REVEALS AN
EXTENSIVE AREA OF LIGHT PRECIP OVER ALABAMA AND GEORGIA...WHICH WAS
SLOWLY MOVING NORTHEAST INTO THE SOUTHERN APPALACHIAN REGION. MODEL
SOUNDINGS INDICATE THAT THE UPPER-LEVELS WILL BE COLD ENOUGH FOR
SNOW...WITH THE BOUNDARY LAYER TEMPS ULTIMATELY DETERMINING PRECIP
TYPE. OVERALL...THINK THAT SNOW WILL BE THE PREDOMINATE PRECIP TYPE
ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET...WITH A RAIN/SNOW MIX
IN THE LOWER ELEVATIONS BELOW 2000 FEET. IN ADDITION...IT APPEARS
THAT TEMPS IN THE LOWER ELEVATIONS WILL EITHER REMAIN OR RISE ABOVE
FREEZING TODAY...WHICH SHOULD LIMIT MOST SNOWFALL ACCUMULATIONS TO
GRASSY SURFACES AND LIKELY KEEP THE LIQUID TO SNOW RATIOS LOW
(AROUND 1 TO 5). MODELS HAVE REMAINED CONSISTENT WITH THEIR EARLIER
RUNS...BUT THE GFS MODEL CONTINUES TO BRING MORE MOISTURE NORTHWARD
ACROSS THE FORECAST AREA COMPARED TO THE NAM MODEL. OVERALL...IT
STILL APPEARS THAT LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE
ACROSS SOUTHEAST TN...SOUTHWEST NC AND THE MOUNTAINS...BUT MAINLY
ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET. THUS...WILL CONTINUE
THE ADVISORIES AS PREVIOUSLY ADVERTISED. FOR THE REST OF THE
FORECAST AREA...THINK THAT UP TO AN INCH OF SNOW ACCUMULATIONS WILL
BE POSSIBLE ON GRASSY SURFACES THIS MORNING...AND WILL PLAN TO ISSUE
A SPECIAL WEATHER STATEMENT TO ADDRESS THIS POTENTIAL. AS FOR
TEMPS...GUIDANCE NUMBERS ARE IN GOOD AGREEMENT FOR TODAY AND
TONIGHT...BUT WILL UNDERCUT THEIR MAXES TODAY DUE TO THE ANTICIPATED
EVAPORATIVE COOLING EFFECTS FROM THE PRECIP.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...AREA OF LOW PRESSURE
TRACKING EAST OF THE REGION ON WEDNESDAY AND THURSDAY WITH SOME
LINGERING MOISTURE IN THE NORTHERN PORTIONS OF THE CWA...SO WILL
KEEP CHANCE POPS FOR WEDNESDAY WITH THE HIGHEST CHANCES IN THE
NORTH. THE BEST CHANCE FOR SNOW ACCUMULATIONS WILL BE IN THE UPSLOPE
AREAS. ONLY FLURRIES EXPECTED EXPECTED BY THURSDAY. HIGH PRESSURE
RETURNS ON FRIDAY BRINGING DRY WEATHER WEATHER INTO THE WEEKEND.
ANOTHER DISTURBANCE APPROACHES THE AREA ON MONDAY. TEMPERATURES
SHOULD RETURN CLOSER TO SEASONAL LEVEL BY THE WEEKEND. STAYED NEAR
HPC/MEX GUIDANCE FOR TEMPERATURES.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   38  30  45  28  49 / 100  20  10   0  10
KNOXVILLE AIRPORT, TN     38  29  42  26  44 /  80  20  10  10  10
OAK RIDGE, TN             38  30  44  26  46 /  70  20  10  10   0
TRI CITIES AIRPORT, TN    36  26  38  25  40 /  70  40  20  20  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE
     FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WINTER WEATHER ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING
     FOR THE FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
     BRADLEY...COCKE SMOKY MOUNTAINS...EAST POLK...HAMILTON...
     JOHNSON...MARION...MCMINN...MEIGS...NORTHWEST MONROE...
     RHEA...SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI...
     WEST POLK.

VA...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE
     FOLLOWING ZONES: WISE.
&&

DMG/GH
Hazardous weather outlook, Mar 2, 5:00 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EST TUE MAR 2 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-031000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
500 AM EST (400 AM CST) TUE MAR 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE SOUTH AND EAST OF THE SOUTHERN
APPALACHIAN REGION TODAY...BUT WILL SPREAD SOME LIGHT PRECIPITATION
OVER THE AREA. LIGHT SNOWFALL ACCUMULATIONS WILL BE POSSIBLE TODAY
ACROSS SOUTHEAST TN...SOUTHWEST NC AND THE MOUNTAINS...MAINLY ACROSS
THE HIGHER ELEVATIONS ABOVE 2000 FEET.

PLEASE SEE THE LATEST WINTER WEATHER MESSAGE (MEMWSWMRX) FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR SNOWFALL REPORTS.

DMG

Nearby

Winter Storm Warnings in Tennessee, 2010Winter Storm Warnings in North Carolina, 2010Every winter storm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.